From Childhood I Had Minor OCD Dr. Suggested Sleeping Pills And I Got Addicted To Them Can My Sleeping Pill Addiction Be Reduced Drastically Or Cured With Extensive Counseling Or Cognitive Behavioral Therapy?
From childhood I had minor OCD (Obsessive Compulsive Disorder)-- I subjected myself to CBT and had gradually overcome it. I do have slight anxiety and tension issues. (not blood pressure or something)
But, as the OCD changes, I had managed to develop severe anxiety over whether I would be able to get proper sleep or not. If I don't get proper sleep (6-8 hours), it would lead to health deterioration, so I consulted a psychiatrist.
Now, this was 10 years back, in 2008. I was prescribed some sleeping pills and I got addicted to them. I cannot sleep well without them. I have been using zolsoma 5mg (a pretty high quantity) a day and sometimes zolsoma 10 mg tooo. I also tried other sleeping pills too, because these pills after sometime the effect wears off. It's like I consume some 3 pills in a day and if I do it regularly for some months, then those 3 pills in a day stop becoming effective and I need to consume more. (in fact forced)
In 2013, I suffered a seizure(s)-- doctors checked my reports and everything was fine but I personally feel this was due to the abuse of sleeping pills. So, these days I am taking anti-epileptic medication in conjunction with the sleeping pills (nearly 6-10 a day).
I want to taper the SP gradually but I am lacking the resolute will to do it. I did manage to do it four times in the past 10 years but somehow relapsed.
I also feel I am unnecessarily taking the anti-epileptic medication, because I feel the seizures were caused as a result of the sleeping pill abuse and the like.
I also get jerks, contortions, muscle twitches and the likes if I don't take the sleeping pills. (Withdrawal Effects?)
On an overall health perspective I am doing fine.
My main queries are:
(1) Without resorting to any other medicine, can my sleeping pill addiction be reduced drastically or cured with extensive counselling or Cognitive Behavioral Therapy? I don't want to consume medicines again.
(2) Can you please give your advice/suggestion?
I think my conjecture with regards to the cause of the seizures are true, what are your opinions?
Thanks and Regards
Neurological check-up required...
Well, from this description, the cause of seizure at that time is still inclusive (although abuse of sedatives can result in withdrawal at any given time which can increase potential of seizure activities)...So, at this outset, given your clinical set-up, at such a young age, I'd recommend a thorough Neurological check-up in the first place to evaluate/re-evaluate the potential causes of seizures.
This may include few baseline blood tests like CBC, Electrolytes, Thyroid, liver, and Kidney function tests, serum Vit-B12, Vit D3 levels along with imaging studies (MRI-Brain with Epilepsy protocol as well as a basic EEG study)...These complete sets of investigations need to be done in order to achieve a proper diagnosis as well as management plans for the future...
No, I'll not encourage taking so many pills without thorough evaluation in the first place...
Secondly, drastic reduction of sleeping pills can result cold-turkey (which may exhibit those jerks/twitches or other symptoms like palpitations, excessive sweating, anxiety, nervousness and several others)...Sudden reduction/cessation of anti-epileptic medicines are also strictly prohibited as they can further worsen and cause recurrence of seizures.
I appreciate your thought of getting passed it with the help of counseling and CBT, but any underlying organic disorders (Neurological or any other systemic) need to be ruled out prior to that.
Although as you stated, all were fine in 2013, my suggestion would be to get yourself re-evaluated under a Neurologist along with those necessary investigations for a complete management for future well-being...If all are cleared this time also, then we can certainly decide upon considering CBT and Counseling under the supervision of Psychiatrist as an alternate choice of therapy (however, a minimal dosage of antiepileptic medications may still need to be continued till further advice).
And those anti-epileptics are also having some form of sedative properties, which can be further titrated based on your overall response from time to time.
I am gradually toning down the relevant medicines.
I had observed whilst toning down the medicine (sleep) I had observed jerks, muscle twitches, and the like for sometime before it becomes normal again. I also blurt out sound (involuntary) from my throat, and some muscle contortions. (minor)
I strongly suspect my seizures in the past were due to the withdrawal effects of the medication. (sleep)
After complete cessation (or giving up) of this medicine I can be completely free from withdrawal or other symptoms within 2-3 months time-frame?
My current medicine (Encorate Chrono 500 taken twice a day- I don't know if it's high or not) doesn't induce any drowsiness in me apart from some side effects like hair fall, weight gain.
Sir, can you suggest or give any further advice? Do you feel sugar levels have anything to do with seizures? Can you prescribe any good food like rich in electrolytes?
(1) My previous seizures occurred in humid, hot cities and when I had forgotten to take the dose within the stipulated time-frame. But, quite surprisingly, when I had resorted to the same process (of not taking the medicine within the stipulated time period) in my current city, nothing happened.
I feel this giving up of the medicine phase is taking toll on me (career and other things), sometimes I feel I may not be able to achieve it completely. I am found wanting in need of support.
I am planning to consult doctors in (National Institute Neuro and Health) This is reputed to be one of the best neuro hospital in what's your suggestion?
I need time to explain comprehensively my situation and some counselling, or de-addiction (viz not prescription) to regain complete normalcy.
follow as already advised...
Let me discuss the queries one by one:
First and foremost, complete cessation or weaning off from the medications should always be under the proper supervision of your doctor, it's not at all advisable to alter/taper the dosages on your own under any circumstances...
If you're taking the Encorate Chrono as per your treating doctor's advice, continue the same dosage as already ongoing (dosages are variable which can be decided upon various factors; individual body response, metabolic profile and different medical conditions to name a few), let the treating doctor decide that...
Extreme weather conditions can precipitate it, so it's good that you've settled in the new city...
There are numerous causes of such seizure activities, we can't just presume like that, which is why a detailed investigation and clinical check-up was already explained earlier, kindly follow the same...
Yes, there's no alternative to a good diet. In fact, in an otherwise healthy young adult, there's no need to take any additional supplements, so just never skip breakfast and always have some healthy foods in breakfast (eg. some baked slices of bread, boiled eggs, oats, yogurt, muesli etc.)
- Avoid junk/fast/processed foods completely, no smoking/alcohol/soda, no excessive sugary drinks at all...engorge into a healthy snacking habit (eg. have an apple/bowl of salad rather than having some fries/other fast foods)...have curd daily with your lunch...avoid excessive spicy/oily foods...
- Have some seasonal fruits daily and veggies, salads with antioxidant-rich foods (black olives, olive oil, nuts, raisin, pistachio, sesame etc.), they're good enough source of multivitamins and electrolytes...
Yes, I totally agree with on the need of finding support during this phase. I think you meant NIMHANS It's one of the apex institutes in and they have quite the best Neuro-Psychiatric division altogether.
So just schedule the appointment, don't stress too long on the planning, just go ahead with it (once you start the consultation there, it's important to stay under the follow-up of the same Neurologist only who'll decide whether another referral is needed to the Psychiatrist based on the clinical check-ups)...